Generalized Periodic Discharges With Triphasic Morphology in the Setting of Aztreonam Neurotoxicity

Andrew Billnitzer, Peter W. Kaplan

Research output: Contribution to journalArticlepeer-review

Abstract

Generalized periodic discharges with triphasic morphology (GPDs + TWm) have been reported with multiple metabolic and drug toxicities. Beta-lactam antibiotics in some cases can cause neurotoxicity with GPDs + TWm on EEG. There are no reports in the literature of aztreonam causing neurotoxicity and GPDs + TWm. Here we describe GPDs + TWm and encephalopathy developing in a patient with underlying dementia and acute kidney injury who was started on aztreonam for cystitis. Neurotoxic effects of beta-lactam antibiotics have been well studied at this point, likely related to GABA receptor antagonism by the beta lactam ring. Risk factors for toxicity include, advanced age, prior neurological injury and decreased renal clearance. This patient carried multiple risk factors for beta-lactam neurotoxicity. Discontinuation of aztreonam led to a resolution of GPDs + TWm on EEG, and regression of encephalopathy.

Original languageEnglish (US)
Pages (from-to)66-68
Number of pages3
JournalClinical EEG and Neuroscience
Volume52
Issue number1
DOIs
StatePublished - Jan 2021

Keywords

  • antibiotic
  • aztreonam
  • beta-lactam
  • encephalopathy
  • generalized periodic discharges with triphasic morphology
  • neurotoxicity
  • triphasic waves

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Generalized Periodic Discharges With Triphasic Morphology in the Setting of Aztreonam Neurotoxicity'. Together they form a unique fingerprint.

Cite this